Drug Safety Alert: IPC Flags Adverse Reactions Linked To Norfloxacin
New Delhi: The Indian Pharmacopoeia Commission (IPC), through its recently issued drug safety alert for the month of November, has revealed that Norfloxacin which is widely used to treat certain bacterial infections, is linked with adverse drug reaction skin hyperpigmentation.This came after preliminary analysis of Adverse Drug Reactions (ADRs) from the Pharmacovigilance Programme of India...
New Delhi: The Indian Pharmacopoeia Commission (IPC), through its recently issued drug safety alert for the month of November, has revealed that Norfloxacin which is widely used to treat certain bacterial infections, is linked with adverse drug reaction skin hyperpigmentation.
This came after preliminary analysis of Adverse Drug Reactions (ADRs) from the Pharmacovigilance Programme of India (PvPI) database.
Norfloxacin is a broad-spectrum fluoroquinolone antibiotic with variable activity against gram-positive and gram-negative bacteria. Typically reserved for the treatment of urinary tract infection (UTIs) due to accumulation in the urine.
The bactericidal action of Norfloxacin results from inhibition of the enzymes topoisomerase II (DNA gyrase) and topoisomerase IV, which are required for bacterial DNA replication, transcription, repair, and recombination. Norfloxacin is a broad-spectrum antibiotic agent that is shown to be effective against various Gram-positive and Gram-negative bacterial species.
Norfloxacin is indicated in the treatment of acute uncomplicated/complicated chronic, recurrent urinary tract infections, including pyelonephritis, cystitis, urethritis & gonococcal infections. In addition, it is indicated to treat wide variety of infections caused by susceptible Gram +ve and Gram -ve organism including mixed infection in poultry.
Few marketed products for Norfloxacin include TAMFLOX marketed by Sun Pharmaceuticals, NORFLOX marketed by Cipla, ZEFLOX marketed by Emcure Pharmaceuticals, UROFLOX marketed by Torrent Pharmaceuticals and others.
Following the preliminary analysis of Adverse Drug Reactions (ADRs) from the PvPI database, it is reported that Norfloxacin can lead to skin hyperpigmentation.
Hyperpigmentation refers to patches of skin that become darker than the surrounding areas of skin. It occurs when the skin produces excess melanin, the pigment that gives skin its color. It can affect people of all skin types.
Now, as per the issued drug safety alert, the following suspected drug is associated with the ADRs as given below:
Adverse Drug Reaction
In light of the above, the Indian Pharmacopoeia Commission, Ministry of Health & Family Welfare, has advised Healthcare Professionals, Patients/Consumers to closely monitor the possibility of the above ADRs associated with the use of above suspected drugs.
Further, the safety alert added, "If such reaction is encountered, please report to the NCC-PvPI, IPC by filling of Suspected Adverse Drug Reactions Reporting Form/Medicines Side Effect Reporting Form for Consumer (http://www.ipc.gov.in), through Android Mobile App "ADR PvPI App" and PvPIHelpline No. 1800-180-3024 (Toll Free)."
Susmita Roy, Bpharm, Mpharm Pharmacology, graduated from Gurunanak Institute of Pharmaceutical Science and Technology with a bachelor's degree in pharmacy. She holds a master ’s degree in pharmacology. She is currently employed at Haldia Institute of Pharmacy as an assistant professor. She has been a part of Medical Dialogue since March 2021. She can be contacted at firstname.lastname@example.org